Louisiana, 2011

Lightning Strike in Louisiana, August 13, 2011

August 13, 2011 · NWS LIX · 1 event in 1 county or zone

Lightning from an isolated thunderstorm injured 3 people near Covington.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
15
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Lightning from an isolated thunderstorm injured 3 people near Covington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 13, 2:24 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 13, 2:24 PM CST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
324 PM CDT SAT AUG 13 2011

.SYNOPSIS...
SCATTERED CONVECTION HAS AGAIN BROKEN OUT ACROSS THE AREA. THIS
HAS STOPPED THE THERMOMETER FROM MAXING OUT IN THE UPPER
90S...WITH MOST AREAS REACHING 93-94 BEFORE RECEIVING RAIN. MOST
STORMS HAVE BEEN OUTFLOW DOMINATED...RAINING THEMSELVES OUT IN
ABOUT 30 MINUTES OR SO.

&&

.SHORT TERM...
GREAT LAKES SHORTWAVE STILL EXPECTED TO SWING A COLD FRONT INTO
THE AREA SUNDAY AFTERNOON AND EVENING. THIS WILL BRING DRIER AIR
INTO THE AREA FOR MONDAY AND TUESDAY. CURRENT SCATTERED CONVECTION
SHOULD START DIMINISHING AROUND SUNSET...BUT UPSTREAM CONVECTION
OVER ARKANSAS COULD REFIRE LATER TONIGHT...SO WILL HOLD SMALL POPS
IN FOR ENTIRE NIGHT. SCATTERED CONVECTION AGAIN ON SUNDAY WILL
GRADUALLY BE FORCED SOUTHWARD INTO THE GULF. EXPECT SUNDAY NIGHT
THROUGH TUESDAY TO REMAIN DRY AS RIDGING RE-ESTABLISHES ITSELF.

FRONTAL BOUNDARY WILL BE MOST NOTABLE FOR BRINGING DRIER AIR INTO
THE AREA. THIS WILL NOT BE REFLECTED IN HIGH TEMPERATURES...AS
LITTLE SIGNIFICANT CHANGE IS EXPECTED THERE. LOW TEMPERATURES ARE
LIKELY TO DROP ABOUT 6 DEGREES OR SO IN MOST AREAS BY MONDAY
NIGHT. GUIDANCE HAS BEEN SLIGHTLY TOO COOL ON LOWS RECENTLY...SO
DID NOT GO QUITE AS LOW AS GUIDANCE ADVERTISES. HUMIDITIES WILL
ALSO BE LOWER...SO NO HEAT ADVISORY HEADLINES ARE EXPECTED IN THE
SHORT TERM. 35

&&

.LONG TERM...

RIDGING WILL AGAIN ATTEMPT TO BREAK DOWN NEXT WEEKEND WITH RAIN
CHANCES RETURNING. TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH
THE FORECAST PERIOD. 35

&&

.AVIATION...

MOSTLY VFR CONDITIONS BUT LOOK FOR MORE COVERAGE OF SHRA
AND TSRA THIS AFTN. OF COURSE WITH ANY STORM YOU CAN EXPECT TO SEE
IFR RESTRICTIONS POSSIBLY LIFR. CONVECTION SHOULD COME TO AN END
AROUND 00-02Z AND THEN MOSTLY MID TO HIGH CLOUDS BUT AROUND 10-12
YOU COULD START TO SEE LGT SHRA AND POSSIBLY TSRA MOVE IN FROM THE
NORTH. /CAB/

&&

.MARINE...

NO SIGNIFICANT MARINE ISSUES ANTICIPATED THROUGH THE PERIOD. WINDS
MAY OCCASIONALLY RISE ABOVE 10 KNOTS...MAINLY EAST OF THE
MISSISSIPPI RIVER...BUT WILL REMAIN BELOW HEADLINE CRITERIA. 35

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  74  95  70  93 /  20  30  10  10
BTR  77  96  73  94 /  20  30  10  10
ASD  77  95  74  94 /  20  30  10  10
MSY  79  95  77  94 /  20  30  10  10
GPT  78  94  75  94 /  20  30  10  10
PQL  77  94  72  92 /  20  30  10  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 13, 1:41 PM CST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
241 PM CDT SAT AUG 13 2011

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-141945-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
241 PM CDT SAT AUG 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS A FEW POSSIBLY STRONG TO SEVERE ARE STILL
POSSIBLE FOR THE REMAINDER OF THE AFTERNOON AND INTO THE EVENING.
THE MAIN THREATS WILL BE FREQUENT LIGHTNING...STRONG TO DAMAGING
GUSTY WINDS AND BRIEF PERIODS OF LOCALLY HEAVY RAINFALL.

TEMPERATURES AND HEAT INDEX VALUES WILL REMAIN UNCOMFORTABLE
TODAY. THUNDERSTORM ACTIVITY AND CLOUD COVER SHOULD KEEP MOST
AREAS NEAR OR LESS THAN 105 DEGREE HEAT INDEX VALUES. BUT THERE
WILL BE A FEW AREAS WITH ENOUGH SUN EXPOSURE THROUGH THE DAY TO
CAUSE HEAT INDEX VALUES TO MOVE SLIGHTLY ABOVE 105 DEGREES AND
OUTDOOR ACTIVITIES SHOULD BE KEPT TO A MINIMUM IF POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ONCE AGAIN SUNDAY. A FRONT
WILL BE APPROACHING ALONG WITH STRONGER WINDS AND DRIER AIR IN
THE MID LEVELS AND THIS COULD LEAD TO ISOLATED SEVERE
THUNDERSTORMS. THE MAIN CONCERN WILL BE POSSIBLE IN THE FORM OF
STRONG TO DAMAGING STRAIGHT LINE WINDS.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT ANTICIPATED THROUGH SATURDAY...AUGUST 20TH.

CAB

In the hours before

Special weather statement, Aug 13, 1:22 PM CST, 3 hours 38 minutes before
MSZ077-132015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
222 PM CDT SAT AUG 13 2011

...STRONG THUNDERSTORM MOVING NORTHEAST AFFECTING PEARL RIVER
COUNTY...

AT 217 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES WEST OF POPLARVILLE...OR ABOUT 7 MILES
EAST OF CROSSROADS...MOVING NORTHEAST AT 5 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...POPLARVILLE

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

CAB
Special weather statement, Aug 13, 1:25 PM CST, 3 hours 35 minutes before
LAZ058-060-132030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
225 PM CDT SAT AUG 13 2011

...STRONG THUNDERSTORM NEARLY STATIONARY AFFECTING ST. JOHN THE
BAPTIST PARISH...ST. CHARLES PARISH...

AT 221 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR LAPLACE. THE THUNDERSTORM WAS NEARLY
STATIONARY.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND
AROUND...RESERVE...GARYVILLE AND EDGARD...BUT MOSTLY IMPACT TRAVEL
ON INTERSTATE 10. TORRENTIAL RAINS COULD LEAD TO PONDING OF WATER ON
THE INTERSTATE LEADING TO HYDROPLANING ALONG WITH DROPPING
VISIBILITIES TO BELOW HALF A MILE.

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 35 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

CAB
Special weather statement, Aug 13, 2:00 PM CST, 3 hours before
LAZ060-061-132100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
300 PM CDT SAT AUG 13 2011

...STRONG THUNDERSTORM MOVING EAST AFFECTING ST. CHARLES PARISH...
UPPER JEFFERSON PARISH...

AT 254 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR KENNER...OR ABOUT 3 MILES NORTHWEST OF
KENNER...MOVING EAST AT 10 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...KENNER...
NEW ORLEANS ARMSTRONG AIRPORT...WAGGAMAN...HARAHAN...METAIRIE...
AVONDALE...BRIDGE CITY AND WESTWEGO

THESE STORMS WILL BE SLOW MOVING AND LIKELY REFIRE ON ANY BOUNDARIES
THAT CONVERGE. RAINFALL WILL BE HEAVY IN A SHORT TIME AND COULD
BECOME A PROBLEM ESPECIALLY ALONG INTERSTATE 10 WHERE THE RAIN MAY
REDUCE VISIBILITIES TO LESS THAN HALF A MILE.

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

CAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, St. Tammany

When
August 13, 5:00 PM CST
Where
St. Tammany County, 2.75 mi ENE of Blond
Injuries
15 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
30.621, -90.081

Lightning struck near a large group of people gathered for a four-wheel vehicle event north of Covington. Firefighters evaluated at least a dozen people who had minor injuries, and three people were taken to the hospital.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2011Every state in 2011This day in weather historyWarnings in Louisiana, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322259.